Alert archive / North Dakota / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Bismarck, ND

July 15, 2001Emmons County, Sioux County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 15, 2001, 3:50 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 2001, 3:50 PM CDT (20:50 UTC)
Expired
Jul 15, 2001, 7:45 PM CDT
In force
4 hr
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Emmons County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 152056
FFWBIS
NDC029-085-160045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT SUN JUL 15 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN AND WESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 745 PM CDT(645 PM MDT)

* AT 350 PM CDT(250 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH TORRENTIAL RAIN FROM 5 MILES SOUTH OF SELFRIDGE
  ...THROUGH TEMVIK...TO HAZELTON. THIS AREA IS BETWEEN BISMARCK
  AND THE SOUTH DAKOTA BORDER...IN SOUTH CENTRAL NORTH DAKOTA.
  MOVEMENT WAS NORTHEAST AT 10 MPH.

DOPPLER RADAR ESTIMATES NEARLY THREE INCHES OF RAIN HAS FALLEN IN 
THIS AREA ALREADY. THE SLOW MOVEMENT OF THE STORMS WILL RESULT IN 
ANOTHER TWO OR THREE INCHES OF RAIN LATE THIS AFTERNOON INTO THE 
EVENING. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING
OF CREEKS...STREAMS AND ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. STAY OUT OF FLOODED AREAS AND MOVE TO HIGHER GROUND.

LAT...LON 4595 10127 4596 10056 4662 9993 4663 10046
          4643 10056

JP MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:35 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 15, 3:35 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT SUN JUL 15 2001

...UPDATED FOR FLASH FLOOD WATCH...

ALL 3 MODELS INITIALIZED A VORT MAXIMA IN NORTHWEST SD. ETA/AVN MOVED
IT TO NEAR KBIS BY 18Z WHILE NGM HELD IT BACK OVER SOUTHWEST ND. MAX
IS ILL DEFINED AND HARD TO PICK OUT ON WATER VAPOR SATELLITE...BUT
BEST PLACEMENT BASED ON RADAR WOULD BE SOMEWHERE BETWEEN THE ABOVE 2
SCENARIOS. WITH THAT WILL LEAN TO ETA/AVN...BUT THEY ARE ONLY IN
AGREEMENT UNTIL THIS EVENING...THEN STRAY ENOUGH TO INFLUENCE THE
FORECAST POPS. AVN WRAPS SURFACE FEATURE UP MORE OVER WESTERN ND AND
BULLSEYES QPF THERE...WHILE ETA KEEPS MORE OF AN OPEN WAVE AND PULLS
HIGH AMOUNTS OF QPF THROUGH THE BISMARCK CWA. I SEE NO GOOD REASON
TO GO WITH EITHER MODEL COMPLETELY...SO WILL COMPROMISE AND BLANKET
THE CWA WITH POPS THROUGH MONDAY MORNING...ENDING SW TO NE ON
MONDAY. AS FOR SEVERE WEATHER TONIGHT...HIGH DEWS ACROSS ND
NOW...+60 WITH A LOT OF CONVECTIVE DEBRIS CLOUD LEFT BEHIND ONGOING
CONVECTION. AM THINKING THAT RISK IS GOING MORE TO HEAVY RAIN IN
SOUPY AIR...AND THAT SEVERE RISK IS DECREASING. IF CLEARING CAN WORK
IN BY LATE AFTERNOON THE RISK OF SEVERE WILL INCREASE AGAIN.

NEXT SYSTEM IN LATER TUESDAY IN CONTINUED SOUTHWEST FLOW...AS
H5 LOW MEANDERS OVER THE NORTHERN US/SOUTHERN CANADIAN ROCKIES. AS
H5 LOW PUSHES EAST ND REMAINS IN SW FLOW ALOFT WITH A CONTINUED
CHANCE FOR THUNDERSTORMS. AS FAR AS TEMPERATURES...MAV AND FWC ARE
IN GOOD AGREEMENT ALL EXCEPT ISN ON MONDAY HIGH AND BIS ON TUESDAY
HIGH.

TRAINING OF CELLS OVER SIOUX AND EMMONS COUNTY...FLASH FLOOD WATCH
TONIGHT.

.BIS...FLASH FLOOD WATCH FOR SIOUX AND EMMONS COUNTIES IN SOUTH
       CENTRAL ND TONIGHT...NDZ045-046.

JP MARTIN

In the hours before

Special weather statement, Jul 15, 9:51 AM CDT, 5 hours 59 minutes before
NDZ001-009-017-151645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
946 AM CDT (846 AM MDT) SUN JUL 15 2001

LIGHT RAIN SHOWERS CONTINUE IN NORTHWESTERN NORTH DAKOTA THIS
MORNING. LOCAL RADAR INDICATES AN AREA OF SHOWERS OVER THE NORTHERN
HALF OF MCKENZIE COUNTY AND MOST OF WILLIAMS COUNTY...SLOWLY MOVING
NORTHWARD. PRECIPITATION FROM THESE SHOWERS HAS GENERALLY BEEN
LIGHT BUT PERIODS OF MODERATE RAIN ARE POSSIBLE. yEXPECT THE SHOWERS
TO CONTINUE THROUGH LATE MORNING.

THOMSON
Special weather statement, Jul 15, 12:09 PM CDT, 3 hours 41 minutes before
NDZ001-009-151910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1209 PM CDT SUN JUL 15 2001

LOCAL RADAR INDICATES AN AREA OF RAIN SHOWERS PERSISTING OVER
EASTERN DIVIDE AND WILLIAMS COUNTIES THIS AFTERNOON. PRECIPITATION
FROM THIS ACTIVITY WILL BE GENERALLY LIGHT...WITH SOME PERIODS OF
MODERATE RAIN POSSIBLE. THE SHOWERS CAN BE EXPECTED TO CONTINUE
OVER THE NEXT COUPLE OF HOURS.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:18 PM CDTSevere Thunderstorm WarningBISSioux57 min
Jul 15, 5:13 PM CDTTornado WarningBISEmmons47 min
Jul 15, 5:38 PM CDTSevere Thunderstorm WarningBISHettinger67 min

Nearby

Flash Flood Warnings in North Dakota, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.